Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 119, NWS Pittsburgh, PA

July 18, 2003Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 18, 2003, 3:55 PM EDT for Jefferson County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2003, 3:55 PM EDT (19:55 UTC)
Expired
Jul 18, 2003, 6:00 PM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Jefferson County, PA

The radar

The State College radar (KCCX), 87 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 181956
FFWPBZ
PAC065-182200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
355 PM EDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN PENNSYLVANIA

* UNTIL 600 PM EDT

* AT 355 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED           
  THUNDERSTORMS WITH EXTREMELY HEAVY RAIN OVER CENTRAL PORTIONS 
  OF THE COUNTY. THE STORMS WERE MOVING TO THE SOUTHEAST ABOUT 20    
  MPH. ADDITIONAL THUNDERSTORMS WILL BE MOVING OVER THE SAME AREA.

* OTHER LOCATIONS IN THE WARNING INCLUDE...REYNOLDSVILLE AND         
  SYKESVILLE...BROOKEVILLE...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:10 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 18, 2:10 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
210 PM EDT FRI JUL 18 2003

ERLY AFTN UPDTE FOR SVR WATCH BOX TIL 8PM MOST OF CWA.

.PBZ...
MD...NONE.
OH...SVR WATCH TIL 8PM EDT OHZ039>041-048>050-057>059-068-069.
PA...SVR WATCH TIL 8PM EDT PAZ013>016-020>023-029>032.
WV...SVR WATCH TIL 8PM EDT WVZ001>004-012-021-022.
Hazardous weather outlook, Jul 18, 11:05 AM EDT, 4 hours 50 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-181700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1105 AM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH EARLY
TONIGHT, MAINLY FROM DAMAGING WIND AND HAIL, AND MAINLY FOR AREAS
SOUTH OF INTERSTATE 80. LOCALIZED HEAVY RAIN AND DANGEROUS LIGHTNING
WILL ACCOMPANY THESE STORMS ALSO.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.

In the hours before

Special weather statement, Jul 18, 3:34 PM EDT, 21 minutes before
PAZ021-182130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
334 PM EDT FRI JUL 18 2003

...STRONG THUNDERSTORM WITH TORRENTIAL RAIN IN SOUTHERN ALLEGHENY
COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A STRONG
THUNDERSTORM MOVING ACROSS SOUTHERN ALLEGHENY COUNTY, JUST SOUTH OF
DOWNTOWN PITTSBURGH.  THE STORM WAS MOVING TOWARD THE EAST AT ABOUT
20 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO 1.50 INCHES OF RAIN IN JUST
A SHORT PERIOD OF TIME.  THIS MAY RESULT IN FLOODING OF POOR
DRAINAGE AND LOW LYING URBAN AREAS.  MOTORISTS SHOULD BE AWARE OF
WATER PONDING ON THE ROAD.  GUSTY WINDS AND SMALL HAIL, ALONG WITH
FREQUENT LIGHTNING ARE POSSIBLE.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  NEVER DRIVE
THROUGH FLOODED ROADWAYS, IT MAY BE DEEPER THAN YOU THINK.  STAY
TUNED FOR UPDATES.

REHAK
Local storm report, Jul 18, 3:42 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH, PA
236 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0156 PM    PALESTINE                 OH   1.00 INCH HAIL
07/18/03   COLUMBIANA                     QUARTER SIZE HAIL REPORTED
                                          BETWEEN EAST PALESTINE AND
                                          NEW WATERFORD AS REPORTED
                                          BY SKYWARN SPOTTERS.

0228 PM    3 S BLISSFIELD            OH   1.75 INCH HAIL
07/18/03   COSHOCTON                      GOLF BALL SIZE HAIL ON
                                          TOWNSHIP ROAD 26, 3 MILES
                                          SOUTH OF BLISSFIELD AS
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0216 PM    EAST LIVERPOOL            OH   WIND DAMAGE
07/18/03   COLUMBIANA                     TREES DOWN IN EAST
                                          LIVERPOOL AS REPORTED BY
                                          EMERGENCY MANAGEMENT.

0219 PM    EAST LIVERPOOL            OH   WIND DAMAGE
07/18/03   COLUMBIANA                     LARGE BRANCHES BROKEN IN
                                          EAST LIVERPOOL AS REPORTED
                                          BY EMERGENCY MANAGEMENT

0211 PM    STRASBURG                 OH   1.00 INCH HAIL
07/18/03   TUSCARAWAS                     QUARTER SIZE HAIL IN
                                          STRASBURG AS REPORTED TO
                                          CHARLESTON BY REPORTED BY .
Special weather statement, Jul 18, 3:44 PM EDT, 11 minutes before
PAZ029-182130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
344 PM EDT FRI JUL 18 2003

...TORRENTIAL RAIN IN WASHINGTON COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A STRONG
THUNDERSTORM MOVING ACROSS CENTRAL WASHINGTON COUNTY, NEAR THE CITY
OF WASHINGTON.  THE STORM WAS MOVING TOWARD THE EAST AT ABOUT 20 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO 1.50 INCHES OF RAIN IN JUST
A SHORT PERIOD OF TIME.  THIS MAY RESULT IN FLOODING OF POOR
DRAINAGE AND LOW LYING URBAN AREAS.  MOTORISTS SHOULD BE AWARE OF
WATER PONDING ON THE ROAD.  A SEVERE THUNDERSTORM WARNING IS IN
EFFECT FOR WASHINGTON COUNTY UNTIL 4:45 PM.

THE TOWNS OF MCMURRAY, EIGHTY FOUR, WASHINGTON, BENTLEYVILLE, AND
CANNONSBURG WILL ALL BE AFFECTED BY THIS STORM.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  NEVER DRIVE
THROUGH FLOODED ROADWAYS, IT MAY BE DEEPER THAN YOU THINK.  STAY
TUNED FOR UPDATES.

REHAK
Special weather statement, Jul 18, 3:48 PM EDT, 7 minutes before
PAZ016-182130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
348 PM EDT FRI JUL 18 2003

...STRONG THUNDERSTORM WITH TORRENTIAL RAIN MOVING THROUGH JEFFERSON
COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A STRONG
THUNDERSTORM MOVING ACROSS CENTRAL JEFFERSON COUNTY, JUST SOUTHEAST
OF BROOKVILLE.  THE STORM WAS MOVING TOWARD THE EAST AT ABOUT 20 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO 1.50 INCHES OF RAIN IN JUST
A SHORT PERIOD OF TIME.  THIS MAY RESULT IN FLOODING OF POOR
DRAINAGE AND LOW LYING AREAS.  MOTORISTS SHOULD BE AWARE OF WATER
PONDING ON THE ROAD.  GUSTY WINDS AND SMALL HAIL, ALONG WITH
FREQUENT LIGHTNING ARE POSSIBLE.

THIS STORM WILL AFFECT THE REYNOLDSVILLE AND STUMP CREEK AREAS.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  NEVER DRIVE
THROUGH FLOODED ROADWAYS, IT MAY BE DEEPER THAN YOU THINK.  STAY
TUNED FOR UPDATES.
Local storm report, Jul 18, 3:50 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
350 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    HICKORY                   PA   .75 INCH HAIL
07/18/03   WASHINGTON                     REPORTED BY SKYWARN
                                          SPOTTERS

0334 PM    HICKORY                   PA   WIND DAMAGE
07/18/03   WASHINGTON                     LARGE TREES DOWN REPORTED
                                          BY SKYWARN SPOTTERS

0336 PM    WASHINGTON                PA   WIND DAMAGE
07/18/03   WASHINGTON                     LARGE TREES DOWN REPORTED
                                          BY SKYWARN SPOTTERS

0215 PM    DOVER                     OH   1.00 INCH HAIL
07/18/03   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS
Local storm report, Jul 18, 3:52 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
352 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0343 PM    WASHINGTON                PA   1.00 INCH HAIL
07/18/03   WASHINGTON                     REPORTED BY TRAINED
                                          OBSERVER

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:55 PM EDTSevere Thunderstorm WarningPBZBeaver65 min
Jul 18, 2:33 PM EDTSevere Thunderstorm WarningPBZWashington57 min
Jul 18, 2:47 PM EDTSevere Thunderstorm WarningPBZJefferson58 min
Jul 18, 2:54 PM EDTSevere Thunderstorm WarningPBZBeaver66 min
Jul 18, 3:25 PM EDTSevere Thunderstorm WarningPBZWashington80 min
Jul 18, 4:05 PM EDTSevere Thunderstorm WarningPBZFayette70 min
Jul 18, 4:22 PM EDTSevere Thunderstorm WarningPBZWestmoreland53 min
Jul 18, 4:30 PM EDTSevere Thunderstorm WarningPBZGreene60 min
Jul 18, 5:24 PM EDTSevere Thunderstorm WarningPBZFayette, Greene81 min

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.